Washington, 2005Cold in Washington, December 8 to 21, 2005
December 8 to 21, 2005 · NWS PDT · 2 events in 2 counties and zones
An extended subfreezing period resulted in temperatures averaging 15 degrees below normal, frost depths reaching more than 8 inches, and most ponds and rivers becoming ice covered.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended subfreezing period resulted in temperatures averaging 15 degrees below normal, frost depths reaching more than 8 inches, and most ponds and rivers becoming ice covered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 7, 8:15 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 7, 8:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
815 PM PST WED DEC 7 2005
.SHORT TERM...MAIN CONCERN TONIGHT ARE TWO THINGS. FIRST IS A
WEATHER SYSTEM THAT IS BRUSHING CENTRAL OREGON...IN THE SOUTHWEST
PART OF THE FORECAST AREA. THIS SYSTEM IS BRINGING LIGHT TO MODERATE
SNOW TO THAT AREA. SPOTTER REPORTS HAVE REPORTED ANYWHERE FROM 1 TO
NEAR 4 INCHES SINCE 1PM IN THE AFTERNOON. HAVE ISSUED A SNOW
ADVISORY FOR THIS AREA UNTIL 11PM TONIGHT. SATELLITE AND RADAR
IMAGERY AS WELL AS SURFACE OBSERVATIONS SHOW THAT THE SNOW WILL BE
ENDING SOON WITHIN THE NEXT FEW HOURS. NEXT CONCERN IS THE
TIGHTENING PRESSURE GRADIENTS IN THE GRANDE RONDE VALLEY. THE PDFCST
TOOL SHOWS THIS GRADIENT FROM KONO TO KMEA TO STEADILY INCREASE OVER
THE NEXT 24 HOURS OR SO. WINDS IN THE GRANDE RONDE VALLEY NEAR LADD
AND PYLES CANYONS WERE ALREADY APPROACHING WIND ADVISORY CRITERIA AT
6PM. ISSUED A WIND ADVISORY THERE UNTIL 4PM THURSDAY AFTERNOON.
HOWEVER THE DAY SHIFT ON THURSDAY WILL NEED TO WATCH THIS FOR A
POSSIBLE CONTINUATION OF THE ADVISORY OR POSSIBLY AN UPGRADE TO A
HIGH WIND WARNING SINCE THE PDFCST TOOL DOES SHOW THE PRESSURE
GRADIENT TO CONTINUE TO INCREASE BEYOND 4PM THURSDAY. HOWEVER I FELT
IT WAS TOO SOON TO ISSUE A HIGH WARNING AT THIS TIME AND WINDS THERE
WILL MOSTLY LIKELY REACH ADVISORY CRITERIA VERY SOON...BUT NOT
WARNING CRITERIA THROUGH AT LEAST THURSDAY MORNING. OTHER THAN THESE
CONCERNS THE ONLY OTHER CONCERN IS THE DEVELOPMENT OF LOW CLOUDS AND
FOG THAT IS EXPECTED TO OCCUR BY THE END OF THE WEEK AND THROUGH THE
WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BUILDS AND
SETTLES OVER THE AREA FOR A LENGTHY PERIOD OF TIME. THIS WILL RESULT
IN A LENGTHY PERIOD OF FOG AND LOW CLOUDS IN THE COLUMBIA BASIN AND
ADJACENT VALLEYS WHILE THE MOUNTAINS WILL BE UNDER FAIR SKIES AND
SLOWLY WARMING TEMPERATURES. 88
&&
.AVIATION...CONCERNS TONIGHT WILL PRIMARILY BE IN THE KRDM TAF AREA
AND THE SOUTHERN PORTION OF TWEB ROUTE KDLS-KLKV WITH AREAS OF SNOW
WITH LOW CLOUDS AND FOG AND MAINLY IFR CONDITIONS TONIGHT. EXPECT
THE VISIBILITY TO FREQUENTLY DROP TO BELOW A MILE WITH CEILINGS
OFTEN NEAR OR AT THE SURFACE WITH OBSCURED TERRAIN IN THESE AREAS.
THESE CONDITIONS SHOULD IMPROVE DURING THE DAY ON THURSDAY.
ELSEWHERE IN THE FLYING AREA EXPECT MAINLY VFR CONDITIONS WITH
MIDDLE TO HIGH CLOUDS AND SOME SHALLOW PATCHY FOG NEAR THE LARGER
RIVERS AND STREAMS OF THE COLUMBIA BASIN AND ADJACENT VALLEYS. THESE
CONDITIONS WILL PERSIST FOR AT LEAST 24 HOURS. 88
&&
.PREV DISCUSSION... (ISSUED 225 PM PST WED DEC 7 2005)
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL
DISTURBANCE CROSSING INTO SOUTHWEST OREGON WILL SEND MOISTURE INTO
CENTRAL AND NORTH CENTRAL OREGON THIS EVENING. A WEB CAM AT SUN
RIVER INDICATES THAN ABOUT A HALF INCH OF SNOW HAS ALREADY FALLEN.
ADDITIONAL SNOW ACCUMULATIONS OF AROUND AN INCH CAN BE EXPECTED THIS
EVENING IN CENTRAL OREGON...WITH SCATTERED SNOW SHOWERS WITH LITTLE
OR NO SNOW ACCUMULATION IN NORTH CENTRAL OREGON. THIS SYSTEM WILL
DROP SOUTH ON THURSDAY BRINGING DRYING CONDITIONS TO THESE AREAS.
MEANWHILE...MODIFIED ARCTIC AIR HAS SPILLED INTO THE COLUMBIA BASIN
AND SURROUNDING VALLEYS. A SURFACE LOW OVER SOUTHWEST OREGON IS
AIDING IN DRAWING THIS COLD AIR SOUTHWEST INTO CENTRAL AND NORTH
CENTRAL OREGON AS WELL WHERE TEMPERATURES HAVE REMAINING BELOW
FREEZING THROUGHOUT THE DAY. NORTHERLY PRESSURE GRADIENTS WILL KEEP
COLD AIR FILTERING INTO THESE AREAS THROUGH TOMORROW WITH AREAS OF
FREEZING FOG TONIGHT AND PATCHY FREEZING FOG ON THURSDAY. SOME
PATCHY FREEZING FOG MAY ALSO OCCUR TOMORROW ALONG AREA RIVERS IN THE
COLUMBIA BASIN...AS WELL AS NEAR THE BASE OF THE BLUE MOUNTAINS.
UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT
THROUGH FRIDAY NIGHT. THIS WILL RESULT IN WARMING TEMPERATURES
ALOFT...WHILE COLD AIR REMAINS TRAPPED IN THE VALLEYS. THIS WILL
RESULT IN STRENGTHENING TEMPERATURE INVERSIONS AND WILL LEAD TO
INCREASING AREAS OF FREEZING FOG AND LOW STRATUS WITH TIME ACROSS
THE COLUMBIA BASIN AND SURROUNDING VALLEY/FOOTHILL LOCATIONS...AS
WELL AS NORTH CENTRAL AND CENTRAL OREGON. JW
LONG TERM...SATURDAY THROUGH WEDNESDAY...GFS/ECMWF IN AGREEMENT
THROUGH EARLY NEXT WEEK...WITH A STRONG RIDGE BUILDING ACROSS THE
REGION. INVERSIONS WILL BE STRONGEST SATURDAY THROUGH MONDAY AS BOTH
THE SURFACE AND UPPER LEVEL RIDGES ARE OVERHEAD. WILL INCREASE FOG
COVERAGE TO AREAS AND EXPAND THE AREAL COVERAGE TO INCLUDE MOST
ELEVATIONS BELOW 2500-3000 FEET. WILL ALSO KEEP DAYTIME TEMPERATURES
QUITE LOW IN THESE AREAS...BELOW FREEZING FOR THE MOST PART...SO A
SIGNIFICANT FREEZING FOG EVENT IS POSSIBLE. MTN LOCATIONS WILL SEE
SOME WARMUP ABOVE THE INVERSION...BUT WITH MOST OF THESE AREAS
HAVING SNOW COVER...THE WARMUP WILL BE TEMPERED DURING THE DAY...AND
RADIATIONAL COOLING WILL BE SUBSTANTIAL AT NIGHT. GFS/ECMWF HINT AT
A POSSIBLE BREAKDOWN OF THE RIDGE BY MIDWEEK...BUT WITH EACH RUN
DELAYING THIS POSSIBILITY...WILL KEEP THE RIDGE SOLUTION THROUGH
WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 15 27 16 28 / 0 0 0 0
ALW 17 26 17 28 / 0 0 0 0
PSC 15 30 14 29 / 0 0 0 0
YKM 18 30 15 32 / 0 0 0 0
HRI 16 30 14 29 / 0 0 0 0
ELN 15 30 14 31 / 0 0 0 0
RDM 20 28 17 32 / 70 20 0 0
LGD 15 24 16 29 / 0 0 0 0
5J0 16 33 11 34 / 10 10 0 0
DLS 25 33 22 36 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 11 PM PST THIS EVENING FOR ORZ043.
WIND ADVISORY UNTIL 4 PM PST THURSDAY FOR ORZ049.
WA...NONE.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/89/88Hazardous weather outlook, Dec 7, 6:53 PM PST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
653 PM PST WED DEC 7 2005
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-081315-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
653 PM PST WED DEC 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW
CENTRAL OREGON
STRONG WIND
GRANDE RONDE VALLEY
A WEATHER SYSTEM MOVING THROUGH CENTRAL OREGON WILL BRING 2 TO 5
INCHES OF SNOW TONIGHT TO DESCHUTES COUNTY FROM REDMOND SOUTH AND
WESTWARD AND 1 TO 2 INCHES ELSEWHERE IN DESCHUTES COUNTY.
IN THE GRANDE RONDE VALLEY TIGHT SURFACE PRESSURE GRADIENTS WILL
CAUSE SOUTH WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR
50 MPH NEAR LADD AND PYLES CANYONS. ELSEWHERE IN THE VALLEY WINDS
WILL BE SOUTH 20 TO 30 MPH WITH GUSTS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WIND THURSDAY
GRANDE RONDE VALLEY
STRONG SOUTH WINDS WILL CONTINUE ON THURSDAY IN THE GRANDE RONDE
VALLEY WITH WIND SPEEDS OF TO 25 TO 35 MPH WITH GUSTS NEAR 50 MPH
NEAR LADD AND PYLES CANYONS. ELSEWHERE IN THE VALLEY WINDS WILL BE
SOUTH 20 TO 30 MPH WITH GUSTS TO 45 MPH.
ELSEWHERE IN THE FORECAST AREA HIGH PRESSURE WILL DEVELOP OVER
THE PACIFIC NORTHWEST FOR THE REST OF THE WEEK AND THROUGH THE
WEEKEND INTO NEXT WEEK. PATCHY FOG AND FREEZING FOG WILL DEVELOP
AND SLOWLY EXPAND IN THE COLUMBIA BASIN DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.In the hours before
Local storm report, Dec 7, 8:59 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
859 PM PST WED DEC 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 2 SW SISTERS 44.27N 121.57W
12/07/2005 2.0 INCH DESCHUTES OR TRAINED SPOTTER
2 INCHES IN 2 HOURS. STILL SNOWING HARD.
0445 PM SNOW 4 S BEND 44.01N 121.32W
12/07/2005 3.5 INCH DESCHUTES OR TRAINED SPOTTER
3.5 INCHES IN LAST 4 HOURS. STILL SNOWING HARD.
0620 PM SNOW 7 SSW BEND 43.98N 121.35W
12/07/2005 3.0 INCH DESCHUTES OR TRAINED SPOTTER
SNOW BEGAN AT 1 PM AND IS STILL SNOWING.
0808 PM SNOW SISTERS 44.29N 121.55W
12/07/2005 2.0 INCH DESCHUTES OR DEPT OF HIGHWAYS
STILL SNOWING.
0811 PM SNOW 10 S BEND 43.92N 121.31W
12/07/2005 3.0 INCH DESCHUTES OR DEPT OF HIGHWAYS
STILL SNOWING.
0812 PM SNOW BEND 44.07N 121.31W
12/07/2005 3.0 INCH DESCHUTES OR DEPT OF HIGHWAYS
STILL SNOWING.
&&
GKHCold/Wind Chill, Benton/Franklin/Walla Walla T Se/E Klickitat
- When
- December 8, 12:00 AM PST to December 21, 11:59 PM PST
- Where
- Benton/Franklin/Walla Walla T Se/E Klickitat forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Cold/Wind Chill, N Columbia/Se Walla Walla T X Se
- When
- December 8, 12:00 AM PST to December 21, 11:59 PM PST
- Where
- N Columbia/Se Walla Walla T X Se forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Missouri, December 8, 20052 deaths · 29 events
- Heavy Snow in Ohio, December 8 to 9, 2005$400,000 · 2 events
- Heavy Snow in Indiana, December 8, 200532 events
- Winter Storm in Ohio, December 8 to 9, 200524 events
- Heavy Snow in Indiana, December 8 to 9, 200524 events
- Winter Weather in Iowa, December 8, 200521 events
- Marine High Wind in Gulf of Alaska, December 8, 2005$21,000 · 70 kt wind · 5 events
- Winter Weather in Kentucky, December 8, 200518 events
- Winter Storm in Illinois, December 8, 200516 events
- Winter Weather in North Carolina, December 8 to 9, 200516 events
- Winter Weather in Illinois, December 8, 200513 events
- Heavy Snow in Michigan, December 8 to 9, 200513 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482948, 5482949.